Texas, 2012

Drought in Texas, October 1 to 31, 2012

October 1 to 31, 2012 · NWS EWX · 3 events in 3 counties and zones

Although most of South Central Texas had below normal rainfall during October, there was only one county that changed drought category. Karnes County improved from severe drought (Stage D2) to moderate (Stage D1).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Although most of South Central Texas had below normal rainfall during October, there was only one county that changed drought category. Karnes County improved from severe drought (Stage D2) to moderate (Stage D1). That left only Edwards, Kerr, and Val Verde Counties in severe drought category at the end of the month. Fire danger was low to moderate and Edwards and Val Verde Counties had burn bans in effect. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 33 feet below normal. The seven day stream flow average across the Upper Guadalupe and Rio Grande River basins was much below normal. The Edwards Aquifer was 20.9 feet below normal. Kerrville was in Stage 1 water restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 30, 10:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 30, 10:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1126 PM CDT SUN SEP 30 2012

.DISCUSSION...

SEE AVIATION FOR 06Z TAFS.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE TONIGHT WEST OF A LOW PRESSURE
SYSTEM OVER MISSISSIPPI AND ALABAMA...MOVING EAST. A DISTURBANCE
OVER NEW MEXICO WILL MOVE NORTH OF SOUTH CENTRAL TEXAS MONDAY
AND MONDAY NIGHT. SCATTERED HIGH CLOUDS ARE EXPECTED WITH THIS
DISTURBANCE LATER TONIGHT AND MONDAY. NORTHERLY WINDS AROUND 5
KNOTS TONIGHT WILL BECOME NORTH AND NORTHWEST NEAR 10 KNOTS ON
MONDAY AFTER 14Z. WITH THE DECREASING WINDS TONIGHT AND WET
GROUND FROM RECENT RAINS...BRIEF PATCHY MVFR FOG IS PSBL NEAR
AND EAST OF A LINE FROM VCNTY OF KAUS TO KPEZ BETWEEN 10Z AND
14Z. AFTER 14Z A FEW CLOUDS FROM 5 THSD TO 9 THSD FT WITH SCT
CLOUDS ABOVE 25 THSD FT IS EXPECTED. SCT HIGH CLOUDS MONDAY
EVENING ARE EXPECTED TO DECREASE TOWARD THE MORNING ON TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 939 PM CDT SUN SEP 30 2012/

UPDATE...
INCREASED CLOUD COVERAGE ACROSS MOST AREAS OVERNIGHT AND MONDAY TO
ACCOUNT FOR MID TO UPPER LEVEL CLOUDS ASSOCIATED WITH STORMS OVER
SOUTHEAST NEW MEXICO/WEST CENTRAL TEXAS AND A NORTHWESTERLY WIND FLOW
ALOFT PREVAILING THROUGH THE PERIOD.

DISCUSSION...
LIGHT TO MODERATE ISOLATED SHOWERS OVER EASTERN KERR COUNTY ARE
EXPECTED TO DISSIPATE WITHIN THE HOUR WITH DRY CONDITIONS
PREVAILING THROUGH MONDAY ACROSS SOUTH CENTRAL TEXAS. THE WORK
WEEK IS EXPECTED TO BE DRY WITH TEMPERATURES SLIGHTLY BELOW
SEASONAL NORMALS FOR THE NEXT FEW DAYS.

PREV DISCUSSION... /ISSUED 709 PM CDT SUN SEP 30 2012/

DISCUSSION...
SEE AVIATION FOR 00Z TAFS.

AVIATION...
VFR CONDITIONS WILL CONTINUE TONIGHT WEST OF A LOW PRESSURE SYSTEM
OVER LA AND MS...MOVING EAST. NORTHERLY WINDS WILL DIMINISH WITH
THE LOSS OF DAYTIME HEATING AND A WEAKER PRESSURE GRADIENT ACROSS
SOUTH CENTRAL TEXAS. NORTHERLY WINDS WILL DIMINISH TO LESS THAN
5 KNOTS AFTER 02Z. WITH THE DECREASING WINDS AND WET GROUND FROM
RECENT RAINS...PATCHY MVFR FOG IS PSBL NEAR A LINE FROM VCNTY OF
KAUS TO KPEZ BETWEEN 10Z-14Z. AFTER 14Z VFR CONDITIONS WILL
PREVAIL DURING THE DAY MONDAY...WITH N TO NW WINDS AROUND
10 KNOTS.

PREV DISCUSSION... /ISSUED 320 PM CDT SUN SEP 30 2012/

DISCUSSION...
AN UPPER LEVEL LOW IS MOVING OUT OF NORTHEAST TEXAS AND TAKING A
COLD FRONT WITH IT. THE FRONT IS WELL OFF THE COAST AND SFC WINDS
ARE FROM THE NORTH AND NORTHWEST. CLOUDS BEHIND THE LOW ARE
LINGERING OVER THE EASTERN COUNTIES. AS THE LOW MOVES FARTHER AWAY
TONIGHT SKIES WILL CLEAR AND THE WINDS WILL WEAKEN. LOOK FOR A
PLEASANT START TO THE WORK WEEK AS THE UPPER PATTERN SLOWLY
TRANSITIONS. FLOW ALOFT WILL BE DRY NORTHWESTERLY AND THE SFC
WINDS WILL CONTINUE TO BE FROM A NORTHERLY DIRECTION. TEMPS WILL
START THE WEEK BELOW NORMAL. THE UPPER TROUGH WILL GRADUALLY DIG
TO THE SOUTHEAST LEAVING US IN THE SIMILAR FLOW THROUGH MID WEEK.
THIS WILL MEAN MAINLY CLEAR SKIES AND TEMPS SLOWLY CLIMBING TO
NEAR NORMAL VALUES. FOR THE LATTER PART OF THE WEEK...THE UPPER
PATTERN WILL BECOME MORE ZONAL AND THE SFC WILL SWITCH TO
SOUTHEASTERLY. THEN ANOTHER WEAK FRONT WILL MOVE INTO THE AREA
THUR OR FRI. THIS SYSTEM WILL LACK MOISTURE SO NOT EXPECTING ANY
RAIN...BUT IT WILL DROP TEMPS A FEW DEGREES AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              60  81  60  83  62 /  -   -   10   0   0
AUSTIN BERGSTROM INTL AIRPORT  56  81  56  83  56 /  -   -   10   0   0
NEW BRAUNFELS MUNI AIRPORT     58  82  59  85  59 /  -   10  10   0   0
BURNET MUNI AIRPORT            59  79  59  80  59 /  10  10  10   0   0
DEL RIO INTL AIRPORT           65  88  63  86  63 /  -   10  -    0   0
GEORGETOWN MUNI AIRPORT        58  79  58  81  59 /  -   -   10   0   0
HONDO MUNI AIRPORT             59  84  58  86  58 /  -   10  10   0   0
SAN MARCOS MUNI AIRPORT        58  82  58  85  58 /  -   -   10   0   0
LA GRANGE - FAYETTE REGIONAL   57  81  58  84  58 /  10  -   -    0   0
SAN ANTONIO INTL AIRPORT       60  82  61  85  61 /  -   10  10   0   0
STINSON MUNI AIRPORT           61  82  61  85  61 /  -   10  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...17
Hazardous weather outlook, Sep 30, 3:18 AM CST, 20 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
418 AM CDT SUN SEP 30 2012

TXZ171>173-183>194-202>209-217>225-228-011100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
418 AM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Edwards

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Official NWS Observations
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

Although most of South Central Texas had below normal rainfall during October, there was only one county that changed drought category. Karnes County improved from severe drought (Stage D2) to moderate (Stage D1). That left only Edwards, Kerr, and Val Verde Counties in severe drought category at the end of the month. Fire danger was low to moderate and Edwards and Val Verde Counties had burn bans in effect. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 33 feet below normal. The seven day stream flow average across the Upper Guadalupe and Rio Grande River basins was much below normal. The Edwards Aquifer was 20.9 feet below normal. Kerrville was in Stage 1 water restrictions.

Drought, Kerr

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Official NWS Observations
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

Although most of South Central Texas had below normal rainfall during October, there was only one county that changed drought category. Karnes County improved from severe drought (Stage D2) to moderate (Stage D1). That left only Edwards, Kerr, and Val Verde Counties in severe drought category at the end of the month. Fire danger was low to moderate and Edwards and Val Verde Counties had burn bans in effect. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 33 feet below normal. The seven day stream flow average across the Upper Guadalupe and Rio Grande River basins was much below normal. The Edwards Aquifer was 20.9 feet below normal. Kerrville was in Stage 1 water restrictions.

Drought, Val Verde

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Official NWS Observations
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Although most of South Central Texas had below normal rainfall during October, there was only one county that changed drought category. Karnes County improved from severe drought (Stage D2) to moderate (Stage D1). That left only Edwards, Kerr, and Val Verde Counties in severe drought category at the end of the month. Fire danger was low to moderate and Edwards and Val Verde Counties had burn bans in effect. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 33 feet below normal. The seven day stream flow average across the Upper Guadalupe and Rio Grande River basins was much below normal. The Edwards Aquifer was 20.9 feet below normal. Kerrville was in Stage 1 water restrictions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414124, 414125, 414126.